Posted by Claudia Grazioso on March 8, 2012
The decision to go on long-term medication can be a difficult one. Most people try to read up on the possible side effects, and then fervently hope they won’t experience any of them. It can be especially hard to decide when you battle depression or anxiety. Both of those conditions are treatable with single or combinations of drugs. But the most-commonly-prescribed class of antidepressants, SSRIs (Selective Serotonin Reuptake Inhibitors), have a long list of possible side effects.
Many of the most-commonly-prescribed SSRIs like citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac) and sertraline (Zoloft) can cause nausea, nervousness, headaches, weight gain, sleeplessness, drowsiness and other side effects. Additionally they have been reported to cause sexual difficulties in both men and women, dizziness and even tremors. If you are considering taking an SSRI, talk to your doctor about the possibility of side effects and be sure to report any that you experience.
There are also less common but much more severe side effects associated with SSRIs. Some patients experience an increase in aggression, panic attacks, hallucinations and even suicidal thoughts. These side effects are much more rare, but if you experience any of them, call your doctor immediately.
The choice to go on or stay on SSRIs is, of course, much more complicated if you are pregnant or are planning to get pregnant. Most SSRIs have been labeled Category C drugs by the Food and Drug Administration. That basically means that while no studies have been done directly on pregnant women, studies done on animals have shown to cause to damage to developing fetuses. Women who have taken SSRIs like Prozac or Zoloft have reported several birth defects that might be linked to their babies’ exposure to SSRIs in utero. Researchers have especially noted an increase in the risk of cardiac defects in babies whose mothers took SSRIs.
The decision for how to treat depression is difficult and personal one. If you are considering SSRI medications, talk with your doctor about all of the risks involved.